Elderly patient was on Amiodarone for treatment of chronic arrhythmia. Amiodarone has multiple clinical quirks and unique side effects associated with it. In my mind, it’s definitely a high risk/high reward type drug.
The patient had begun to experience some shortness of breath at times especially with walking/activity. They were diagnosed with COPD and placed on a long acting anticholinergic medication tiotropium (Spiriva) to help alleviate those symptoms, as well as Duonebs (short acting beta agonist with short acting anticholinergic) on an as needed basis. Symptoms continued to worsen, and a long acting corticosteroid and long acting beta agonist (Advair or Symbicort type medication) were initiated to help treat the respiratory issues. This gradual decline in lung function led the healthcare team to investigate the possibility that amiodarone was causing this. Amiodarone has a black box warning due to its ability to cause pulmonary fibrosis. The patient was referred to the cardiologist and the risk of this side effect was greater than any potential benefit from the drug. The drug was discontinued by the cardiologist.
If you enjoy this content, please subscribe, and I will email you a list of 30 medication mistakes I see in my everyday practice as a clinical pharmacist – A free 6 page PDF resource!